Maryland, 2013

Flash Flooding in Maryland, June 10, 2013

June 10, 2013 · NWS LWX · 6 events in 4 counties and zones

A warm front moved through the region and the Mid Atlantic was located in the warm moist sector. Convergence led to numerous showers and thunderstorms to develop in an atmosphere with high shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm front moved through the region and the Mid Atlantic was located in the warm moist sector. Convergence led to numerous showers and thunderstorms to develop in an atmosphere with high shear. Heavy rain, damaging winds and tornadoes were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 8:12 PM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 9, 8:12 PM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT SUN JUN 9 2013

.SYNOPSIS...
A WARM FRONT WILL GRADUALLY MOVE ACROSS THE AREA TONIGHT AND
MONDAY...FOLLOWED BY A COLD FRONTAL PASSAGE MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE BRIEFLY BUILDS IN WEDNESDAY...THEN LOW
PRESSURE MAY AFFECT THE AREA ON THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS BEEN FIRING IN THE SOUTHERN HALF OF THE FORECAST
AREA ALL AFTERNOON AND NOW INTO THE EVENING HOURS. ALTHOUGH THE
ROBUST NATURE OF THE CONVECTION IS GENERALLY STARTING TO WANE...
THE SHOWER AND OCCASIONAL THUNDERSTORM ACTIVITY WILL NOT. IN
FACT...IT SHOULD BE INCREASING IN COVERAGE OVERNIGHT TONIGHT. PWAT
ON THE KIAD 12Z SOUNDING WAS 1.00 INCH...ON THE 00Z SOUNDING PWAT
WAS 1.42 INCH. SOUTH OF THE WARM FRONT...OBSERVED PWAT AT KGSO WAS
1.84 INCH. SO...DEEPER MOISTURE IS ON THE WAY.

ISOLATED THUNDER WAS KEPT IN THE FORECAST ALL NIGHT...THOUGH MOST
OF THE CONVECTION WILL BE JUST SHOWERS...BUT WITH EFFICIENT HEAVY
RAIN PRODUCTION AT TIMES...ESPECIALLY WHERE MULTIPLE
SHOWERS/STORMS MOVE OVER THE SAME AREA. GIVEN THE POTENTIAL FOR
LOCALLY HEAVY RAIN...A FLASH FLOOD WATCH IS BEING ISSUED FOR THE
SOUTHWESTERN SIX COUNTIES OF THE FORECAST AREA...INCLUDING
HARRISONBURG...CHARLOTTESVILLE...WAYNESBORO...AND STAUNTON.

PWATS ARE FORECAST BY VIRTUALLY ALL THE MODEL GUIDANCE TO APPROACH
OR EXCEED 2 INCHES MONDAY ACROSS THE ENTIRE FORECAST AREA AS THE
MAIN UPPER TROUGH APPROACHES FROM THE WEST. GIVEN THIS...AND
TREATING TONIGHT/S ACTIVITY AS A PRIMER FOR TOMORROW...THE FLASH
FLOOD WATCH MAY HAVE TO BE EXTENDED TO INCLUDE OTHER PARTS OF THE
FORECAST AREA ON FUTURE SHIFTS. MENTION ADDED TO HWO.

DIURNAL TEMP RANGE WILL BE FAIRLY SMALL...WITH LOWS TONIGHT
GENERALLY IN THE UPPER 60S AND HIGHS TOMORROW IN THE MID/UPR 70S.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE EAST OF THE BLUE RIDGE
MONDAY EVENING ENDING FROM WEST TO EAST AFTER MIDNIGHT WITH THE
FRONTAL PASSAGE EARLY TUESDAY. DRYING OCCURS BEHIND THE FRONT ON
NORTHWEST FLOW THE REMAINDER OF TUESDAY INTO TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
INCLEMENT WEATHER RETURNS WEDNESDAY INTO THURSDAY AS ANOTHER FRONT
MAY TOUCH OFF SHOWERS AND THUNDERSTORMS WEDNESDAY FOLLOWED BY AN
AREA OF LOW PRESSURE MOVING ACROSS THE FORECAST AREA ON THURSDAY.
THAT SYSTEM HAS THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL
INTO THURSDAY NIGHT. HIGH PRESSURE WILL RETURN TO THE MIDDLE
ATLANTIC FOR NEXT WEEKEND.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
PREVAILING SHRA IN THE KCHO TAF NOW...AND MAY BE NEEDED IN THE
METRO TAFS AS WELL. WILL CARRY JUST VCTS THOUGH. VSBY RESTRICTIONS
ARE POSSIBLE IN FOG/STRATUS/SHOWERS LATE TONIGHT.

MONDAY MORNING MAY BEGIN WITH MVFR OR IFR CONDITIONS IN FOG/STRATUS
DUE TO MOIST SOUTHEAST FLOW. AT LEAST MVFR CONDITIONS MAY LINGER
THROUGH MUCH OF THE DAY AS NUMEROUS SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AFFECT THE TERMINALS. CHANCE OF SHOWERS WILL LINGER
INTO EARLY TUESDAY UNTIL A COLD FRONT MOVES THROUGH WITH A WIND
SHIFT TO THE W/NW. LOW PRESSURE MAY BRING ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.

&&

.MARINE...
SOUTHERLY CHANNELING IS ONGOING WITH OCCASIONAL WIND GUSTS TO 15
KTS ON PORTIONS OF THE WATERS. RAISED A SMALL CRAFT ADVISORY FOR
THE ENTIRE BAY AND LOWERMOST TIDAL POTOMAC FOR MONDAY AFTERNOON
BASED ON FREQUENT GUSTS TO SCA CRITERIA.

THESE CONDITIONS ARE LIKELY TO PERSIST THROUGH MONDAY NIGHT FOR A
PORTION OF THE WATERS...BUT CONFIDENCE NOT HIGH ENOUGH TO GO PAST
SUNSET JUST YET.

COLD FRONT MOVES THROUGH ON TUESDAY...WITH WEAK HIGH PRESSURE FOR
WEDNESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     AFTERNOON FOR VAZ025-026-036-037-503-504.
WV...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     AFTERNOON FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM TO 8 PM EDT MONDAY FOR
     ANZ530>534-537>543.

&&

SYNOPSIS...KRW/JE
NEAR TERM...JE/KRW
SHORT TERM...BPP/KRW
LONG TERM...BPP/KRW
AVIATION...JE/KRW
MARINE...JE/KRW
Hazardous weather outlook, Jun 10, 1:29 AM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 AM EDT MON JUN 10 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
229 AM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE REST OF THE NIGHT. PLEASE
REFER TO WBCFFALWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY EVENING. HEAVY
RAINFALL MAY LEAD TO FLASH FLOODING IN SOME AREAS.

IN ADDITION...A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND
EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND LOWER TIDAL POTOMAC RIVER MONDAY AFTERNOON...AND MAY BE EXTENDED
INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
229 AM EDT MON JUN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE REST OF THE NIGHT FOR PORTIONS
OF THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY...CENTRAL MARYLAND
AND NORTH CENTRAL VIRGINIA EAST OF THE BLUE RIDGE MOUNTAINS. PLEASE
REFER TO WBCFFALWX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT MONDAY. HEAVY RAINFALL MAY
LEAD TO FLASH FLOODING IN SOME AREAS.

IN ADDITION...A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 11:13 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 AM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLOOD            CHARLOTTESVILLE         38.04N  78.49W
06/09/2013                   CITY OF CHARLOTTES VA   FIRE DEPT/RESCUE

            EMMET STREET AND 5TH STREET AT CHERRY AVENUE WERE
            CLOSED IN CHARLOTTESVILLE DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1300234

BJL
Local storm report, Jun 10, 12:25 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 AM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      RAPIDAN                 38.31N  78.07W
06/09/2013                   ORANGE             VA   911 CALL CENTER

            WATER RESCUE ALONG RAPIDAN RIVER.

&&

EVENT NUMBER LWX1300235

BJL
Local storm report, Jun 10, 12:26 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 AM EDT MON JUN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      CULPEPER                38.47N  78.00W
06/10/2013                   CULPEPER           VA   911 CALL CENTER

            ROADS CLOSED IN CULPEPER DUE TO FLASH FLOODING.

&&

EVENT NUMBER LWX1300236

BJL

The radar

The Sterling radar (KLWX), 34 km away, was scanning. The volume nearest the first event began at 06:48 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 10, 1:48 AM EST to 3:48 AM EST
Where
Montgomery County, 0.7 mi N of Clarksburg to 0.73 mi NNE of Clarksburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.240, -77.278

Several roads were closed in the Clarksburg area due to flooding. The highway department did not have a exact time so time was estimated by radar and when one hour flash flood guidance was reached.

Flash Flood, Baltimore City (C)

When
June 10, 3:00 PM EST to 5:00 PM EST
Where
Baltimore City (C) County, 0.86 mi ENE of Camden to 0.83 mi ENE of Camden
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.283, -76.614

There was water observed up to the hoods of cars in the 500 block of South Charles Street.

Flash Flood, Montgomery

When
June 10, 6:20 PM EST to 8:20 PM EST
Where
Montgomery County, 1.09 mi NNE of Burdetts to 1.03 mi NE of Burdetts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.214, -77.309

There was a road closed at West Old Baltimore Road and the Creek.

Flash Flood, Baltimore

When
June 10, 8:25 PM EST to 10:25 PM EST
Where
Baltimore County, 2.01 mi S of Chadwick Manor to 1.87 mi WNW of Halethorpe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.271, -76.737

The Baltimore beltway was flooded at Frederick Road.

Flash Flood, Harford

When
June 10, 8:41 PM EST to 11:41 PM EST
Where
Harford County, 36 mi SW of Weide Aaf Arpt to 36.11 mi SW of Weide Aaf Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.981, -76.732

There was a road closed due to flooding at Annapolis Road and Superior Lane.

Flash Flood, Harford

When
June 10, 9:50 PM EST to 11:50 PM EST
Where
Harford County, 0.44 mi NNE of Bel Air to 0.4 mi NE of Bel Air
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.535, -76.346

There was high water at Route 1 business which closed at two locations in Bel Air.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460388, 460067, 460069, 460391, 460392, 460394.